Sunday October 01, 2017
'Nobody is safe' from fentanyl crisis, says Indigenous doctor
more stories from this episode
- Fentanyl users talk addiction, overdose and how friends and family are 'dropping like flies'
- Laced with fentanyl: A mother is shocked by her teenage son's overdose
- 'Nobody is safe' from fentanyl crisis, says Indigenous doctor
- A father fears for his drug-using daughter's life every day
- 'I don't give naloxone very often,' paramedic says of handling opioid overdoses
- One front line worker asks friends to call her when they use alone
- Doctor's orders: Husband speaks out about his wife's fatal fentanyl prescription
- Full Episode
Dr. Esther Tailfeathers first witnessed a fentanyl overdose in 2014.
She was pulling into a Wal-Mart parking lot in Lethbridge, Alberta. Next to her was a white van. She could hear children screaming inside it.
"I looked over and saw the driver fall over and out the door."
She went over and found a man in his 20s, not breathing and not responsive. She delivered CPR and called for help.
It wasn't until later that she learned he'd taken fentanyl. It would be the first of many overdoses from the potent opioid she'd see.
Tailfeathers is from the Blood Tribe First Nation in southern Alberta. She works in communities across the province, but still spends time on the Blood Tribe reserve.
That community was among the first to raise the alarm about fentanyl in Canada, and it was also among the first to take action.
"We had a huge discussion in our community about enabling versus harm reduction," Tailfeathers says. "Harm reduction, in our minds, was starting the naloxone kits."
Naloxone is a drug that can restore an overdose patient's breathing and consciousness, reversing the effects of an opioid overdose. On the Blood reserve, kits were handed out to members of the public.
The rate of overdose deaths fell significantly for a while. But over the years, the death toll on Blood Tribe and elsewhere continued to rise.
Data released by the British Columbia government over the summer found that First Nations people in the province were five times more likely to overdose than everyone else.
Tailfeathers has lost patients, community members and friends to fentanyl. Her own niece died of an overdose earlier this year.
"The grief is in our communities is huge, and nobody is safe from it," she says.
The young man Tailfeathers saw overdose three years ago in the Lethbridge parking lot survived that day. After that, he lived through three more overdoses.
The fourth one killed him.